question and answer
Bleeding on DMPA — often a passing phase
February 2010
What can be done to stop intermittent bleeding while on Depo-Provera therapy for contraception? Florence Yip, MD, Scarborough, ON

Change in menstrual bleeding patterns is the most common side effect in women using Depo-Provera (depot-medroxyprogesterone acetate, DMPA) and is a major reason for discontinuation of this method. Although 55% of women will experience amenorrhea after 1 year of DMPA use and 70% after 2 years of use, many women will experience irregular bleeding, particularly in the first 3-6 months of DMPA use. The irregular bleeding is associated with the increased fragility of endometrial capillaries.

If irregular bleeding occurs in the first 6 months of use, management consists of reassurance once other possible bleeding etiologies have been excluded (for example, pregnancy, cervical or uterine pathology, or infection). If bleeding persists, management options include: increasing the dose of DMPA for 1 or 2 cycles (225 – 300 mg IM), exogenous estrogen (Estrace 2 mg po od x 28 days or Premarin 0.625 mg po od x 28 days), prostaglandin synthetase inhibitors, one or more cycles of a combined oral contraceptive pill, or shortening the dosing interval (particularly if bleeding occurs 1 or 2 weeks before the next injection is due). None of these interventions have been formally studied and bleeding may recur when the intervention is discontinued.

Counselling women in advance about the side effects of DMPA and the potential for bleeding will help to improve continuation rates. They should also be aware that the likelihood of amenorrhea will increase over time.

practice guidelines & special reports
subscription   |   advertising information   |   about us   |   contact us   |   privacy statement   |   legal terms of use   |   Doctors review
Oncology Exchange   |   Relay   |   Health Essentials   |   Our Voice   |   login